Texas, 2021Hail in Texas, October 1, 2021
October 1, 2021 · NWS AMA · 1 event in 1 county or zone
An upper level low moved from north central to northeast New Mexico during the late afternoon and early evening hours. A small upper level disturbance in the southeast quadrant of the low moved north-northeast across east central New Mexico and the southwest Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved from north central to northeast New Mexico during the late afternoon and early evening hours. A small upper level disturbance in the southeast quadrant of the low moved north-northeast across east central New Mexico and the southwest Texas Panhandle. This disturbance provided enough lift, instability, and wind shear to help produce a severe thunderstorm just north of Hereford, TX. This storm produce accumulating hail up to 1 inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 1:44 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 1, 1:44 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Fri Oct 1 2021
.SHORT TERM...Tonight through Saturday Night...
Low pressure system continues to spin up moisture over the
Panhandles as it approaches from NM. Mostly showers, but isolated
storms will continue through the evening hours. Nothing severe
expected as the instability is minimal. Rain rates seem to be
ranging from 0.25"-0.50" per hour. Right now flooding concerns are
minimal, but there may be a few spots that manage multiple rounds
and could have some localized challenges.
Low will move across the Panhandles tonight and start to dry out
from southwest to northeast, with all pops out of the area by 10AM
Saturday morning. We will still have a cool/mild airmass over the
Panhandles on Saturday, however with the clearing that's expected we
should get decent daytime heating to bring highs in the 70s across
the area. The low will lift to the northeast Saturday evening and
give way to a building ridge, which should result in continued warm
and dry conditions.
Weber
&&
.LONG TERM...
Going into Sunday, especially Sunday night, the current upper
level low that is impacting the Panhandles with clouds and rain
today will start to move off to the east more as an open wave. A
second low will be closed off and coming on shore in southern CA.
The first low will begin to deepen and close off somewhere around
southern IL to northern AL. The second low in CA will open into a
negatively tilted trough around southern NV. This will leave
slight ridging in between, over the FA. Flow aloft will be light
and the main jet stream still stays well north over Canada.
Near normal temperatures will exist in the extended with highs
around the upper 70s to lower 80s, and lows in the 40s and 50s.
No precipitation is expected in the forecast at this time. There
may be some isolated shower and thunderstorm activity in ENE NM
Sunday. Though this will be right up against the west TX/OK
Panhandles. The chances for rain to make into into the western FA
are very low at this time. Winds will remain light with a very
tranquil extended period.
36
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/36
Hazardous weather outlook, Oct 1, 1:36 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
236 PM CDT Fri Oct 1 2021
OKZ001>003-TXZ001>020-317-020745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
236 PM CDT Fri Oct 1 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms with heavy rain will continue through the evening
across the Panhandles. Severe Weather not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible across the far northeastern Panhandles
on Saturday morning. Severe Weather not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Oct 1, 4:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Fri Oct 1 2021
TXZ016-012315-
Deaf Smith TX-
538 PM CDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Hereford, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10259 3496 10259 3506 10217 3475 10217
TIME...MOT...LOC 2237Z 263DEG 12KT 3487 10249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMHail, Deaf Smith
- When
- October 1, 4:50 PM CST to 4:55 PM CST
- Where
- Deaf Smith County, 3.45 mi N of Hereford
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -102.400
Hail was 2 inches deep for one mile on U.S. Highway 385 between County Road 9 and CR 10.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984880.